Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 14, 2018, 6:41 AM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 6:41 AM EDT (10:41 UTC)
- Expired
- Aug 14, 2018, 9:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lycoming County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:30 AM EDT | FLASH FLOOD | Forksville, PA | MULTIPLE ROADS CLOSED INCLUDING RTE 87 BETWEEN FORKSVILLE AND DUSHORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WGUS51 KCTP 141041
FFWCTP
PAC081-113-141345-
/O.NEW.KCTP.FF.W.0047.180814T1041Z-180814T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
641 AM EDT TUE AUG 14 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northeastern Lycoming County in north central Pennsylvania...
Sullivan County in north central Pennsylvania...
* Until 945 AM EDT.
* At 640 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Ralston, Kettle Creek Gorge, Muncy Valley, Lincoln Falls, Barbours,
Shunk, Dushore, Laporte, Forksville, Eagles Mere and Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4131 7645 4133 7682 4144 7717 4155 7706
4155 7696 4157 7694 4160 7688 4155 7629
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:53 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 14, 4:53 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service State College PA 453 AM EDT Tue Aug 14 2018 .SYNOPSIS... A slow moving upper level low pressure system located over Central Pennsylvania this morning will drift northeastward to near Boston by daybreak Wednesday. This weather feature will bring fairly numerous moderate, to occasionally heavy showers and isolated thunderstorms across Pennsylvania today through early tonight. Localized Flash Flooding is possible where heavy showers and thunderstorms train, or remain stationary over the same locations. A ridge of high pressure will move east from the Ohio valley and crest over the region Wednesday into Thursday morning, accompanied by dry weather, light wind, and temperatures about 5 degrees above normal both Wednesday and Thursday. A weak cold front will arrive late in the week. && .NEAR TERM /Through 6 PM today/... Flooding concerns re-igniting across portions of the Central and North- central Mtns of PA early today as a compact, though rather potent spoke of mid/upper level vorticity pivots west and SW around the center of a slow-moving upper low located across the Mid/Lower Susq Valley. GOES East, Mid and Upper level water vapor channels show some drying aloft and subsequent cloud-top cooling with occasional IC flashes and CGs near and to the SW of KUNV over the past hour. QPE to FFG has increased to 70-80 percent in a few of the heavier slow-moving showers/TSRA between KUNV and KJST, with Hydrophobic Unit Streamflow values also expanding/increasing to between 3.5-7.5 M3*Sec-1*KM-2. These values are sufficient to begin poor drainage flooding and bankfull conditions on small streams in that area, and prompted the expansion of the Flash Flood Watch that runs through 02Z Wed. Last several runs of the HRRR have been erratic, with runs from around 04Z showing a concentration of convection and 2+ inch rainfall between KIPT and KSEG, while the last few runs of this CAMS guidance quickly dissolve the current and most intense convection near and to the south of KUNV and shift the concentration to the Mid Susq Valley and points north where WPC has its highest risk of Excessive Rain this morning. Compact area of convection is intensifying between KSEG and KAVP and this is where the earlier runs of the HRRR showed the highest QPF. Another area to monitor closely over the next several hours. Expect the current and aforementioned compact vort lobe to maintain better areal coverage and intensity of the convection over Central and Scent PA than the HRRR depicts, before the brunt of the showers/isolated TSRA shift primarily to the north and east of a KBFD to KUNV to KSEG line this afternoon and evening as the upper low lifts across NEPA. Although the flash flood threat is not as great as Monday, very wet ground could leave the eastern counties susceptible to additional flooding issues through this afternoon/early evening. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... Upper low continues to slowly lift newd to the Hudson Valley later tonight. This will lead to steadily decreasing areal coverage and intensity of showers as the HREF shows very little QPF to the West of a KELM to KSEG line and PWAT values on the GEFS drop from about 40MM at 00Z Wed to under 25 MM by 12 WED across most of the CWA. Any partial clearing will combine with the moist ground and near calm air to produce areas of dense valley fog late tonight/early Wed morning. Min temps will still be near to slightly above normal for tonight - in the upper 50s NW to low and mid 60s elsewhere. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Models agree in the current upper low lifting out across the NEw England states and weakening Wednesday, bringing a short period of dry weather for a change for midweek as a flattening ridge aloft slides east across PA. The respite in the rain will be short lived as a new upper trough/weak cold front is slated to approach the area Thursday and Friday. In fact the models have a pair of upper shortwaves that translate into several more days of at least scattered showers and thunderstorms, mainly from later Thursday through Saturday. Drier weather should arrive for Sunday, but the overall pattern looks to remain unsettled as the medium range guidance favors and eastern trough and western ridge pattern through at least the middle of next week. && .AVIATION /09Z TUESDAY THROUGH SATURDAY/... For the 06Z TAFS, some more adjustments. Still a small cluster of showers near IPT, lifting northward. Isolated showers near the UNV area, drifting southward toward AOO. Main thing overnight will be a wide range of conditions. Expect VFR conditions by late morning. For Tuesday afternoon, went VCSH. Upper low still close by to the northeast. Slow improvement late Tuesday into early Wed, as the upper lvl low moves east of the area. .Outlook... Wed...AM fog. Otherwise no six wx. Thu-Sat...AM fog. Otherwise, scattered showers/tstms will bring local restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ012-018-019- 024>028-037-041-042-045-046-049>053-058. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Fitzgerald/Lambert/Tyburski LONG TERM...La Corte/Lambert AVIATION...Martin
Hazardous weather outlook, Aug 14, 4:05 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 405 AM EDT Tue Aug 14 2018 PAZ004>006-010-011-017-033>036-056-057-059-063>066-150815- Warren-McKean-Potter-Elk-Cameron-Clearfield-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 405 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-024>028-037-041-042-045-046-049>053-058-150815- Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 405 AM EDT Tue Aug 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of heavy rain and flooding to the National Weather Service in State College, PA. Lambert
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:22 PM EDT | Areal Flood Advisory | CTP | Juniata, Perry | 113 min |
| Aug 13, 10:22 PM EDT | Areal Flood Warning | CTP | Columbia, Schuylkill | 9 hr |
| Aug 14, 3:03 AM EDT | Areal Flood Advisory | CTP | Cambria | 117 min |
| Aug 14, 3:57 AM EDT | River Flood Warning | CTP | Dauphin | 66 hr |
| Aug 14, 4:20 AM EDT | Areal Flood Advisory | CTP | Blair | 115 min |
| Aug 14, 5:46 AM EDT | Areal Flood Advisory | CTP | Centre, Huntingdon, Mifflin | 3 hr |
| Aug 14, 6:19 AM EDT | Areal Flood Warning | CTP | Sullivan | 3 hr |
| Aug 14, 8:08 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Northumberland, Union | 3 hr |
| Aug 14, 9:42 AM EDT | Areal Flood Warning | CTP | Sullivan | 9 hr |
| Aug 14, 9:47 AM EDT | River Flood Warning | CTP | Columbia | 55 hr |
| Aug 14, 9:47 AM EDT | River Flood Warning | CTP | Columbia, Montour, Northumberland, Union | 56 hr |
| Aug 14, 2:11 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill, Tioga | 3 hr |
| Aug 14, 3:21 PM EDT | River Flood Warning | CTP | Lycoming, Sullivan | 111 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.